Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 110, NWS Indianapolis, IN

July 2, 2023Decatur County, Jennings County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 2, 2023, 5:12 PM EDT for Decatur County, Jennings County, Rush County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 5:12 PM EDT (21:12 UTC)
Expired
Jul 2, 2023, 5:45 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IN, Jennings County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:15 PM EDTTSTM WND DMG1 Nw Greensburg, INTrees and power lines downed. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KIND 022112
SVRIND
INC031-079-139-022145-
/O.NEW.KIND.SV.W.0110.230702T2112Z-230702T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
512 PM EDT Sun Jul 2 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rush County in central Indiana...
  Decatur County in central Indiana...
  Northeastern Jennings County in southeastern Indiana...

* Until 545 PM EDT.

* At 511 PM EDT, a severe thunderstorm was located near Greensburg,
  or 15 miles west of Batesville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Newpoint and Sandusky around 520 PM EDT.
  Lake Santee and Clarksburg around 525 PM EDT.

This includes Interstate 74 between mile markers 130 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 8544 3913 8544 3907 8561 3934 8562
      3956 8530 3927 8530
TIME...MOT...LOC 2111Z 231DEG 49KT 3928 8550 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:44 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 2, 4:44 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
444 PM EDT Sun Jul 2 2023

.Mesoscale Update...
Issued at 444 PM EDT Sun Jul 2 2023

The north-south oriented bowing segment east of Indianapolis has an
organized cold pool now. It resides on the northern edge of stronger
midlevel winds and appears to has sufficient cold pool/shear balance
to sustain a wind damage threat to our eastern border. Shear vector
magnitude and orientation is on the margins of supporting a
mesovortex or two (one was observed near Greenfield earlier), but
the QLCS tornado threat is quite low.

Further south, marginally supportive effective shear values and
moderate instability are present, allowing for quasi-organized
clusters ahead of a weak low level confluence zone. This will
result in sporadic wind and marginally severe hail hazards for
another couple of hours, primarily across the southeast third of
the area.

&&

.Short Term...(This evening through Monday)
Issued at 136 PM EDT Sun Jul 2 2023

* Strong to severe storms possible this afternoon and early this
  evening, especially south

Rest of This Afternoon...

See Mesoscale Updates for the latest.

The upper trough and cold front will work with the instability
building across central Indiana to produce numerous showers and
scattered to numerous thunderstorms. Some severe storms are
possible, mainly south given expected parameters.

Tonight...

Instability will weaken this evening diminishing the severe threat,
and coverage of convection will decrease with loss of instability.
However, with the upper trough and cold front in the area, some
rainfall will be around. Will keep higher chance to low likely PoPs
early this evening, diminishing to just dry or slight chance PoPs
overnight.

With the front and rain, low temperatures will be cooler than last
night's, with lows in the middle to upper 60s expected.

Monday...

The upper trough will still have some influence across the area on
Monday, especially east. Some instability will linger, but not
enough for any severe storms. Will go slight chance or chance PoPs
most areas Monday, with highest PoPs in the afternoon when what
instability there is is maximized.

Highs will be in the lower to middle 80s.

&&

.Long Term...(Monday night through Sunday)
Issued at 136 PM EDT Sun Jul 2 2023

Monday Night Through Tuesday.

Generally dry conditions are expected during the daytime hours on
Tuesday with mostly clear skies but by mid afternoon, diurnal
heating will create a very deep boundary layer with the top of the
PBL around 8000ft.  Winds through this layer will be near calm with
stronger winds up closer to 30kft.  A weak warm nose above the
boundary layer will limit shower or storm development but should
allow for a fairly dense cu field through the early evening hours.
The air above the PBL will also be very dry which further limits the
rain threat for any outdoor afternoon or evening activities.

Wednesday Through Friday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

Saturday and Sunday.

After the frontal passage, quieter weather then looks to set up for
the early weekend with much drier air again filling in behind the
front. Northerly flow will also help keep conditions near to below
normal Saturday.  The next system then will move through the Central
Plains Saturday night with potential impacts to Indiana on Sunday,
but current thoughts are the better chances for precipitation will
remain south of the forecast area.

&&

.Aviation...(18Z TAF Issuance)
Issued at 104 PM EDT Sun Jul 2 2023

Impacts:

* Scattered to numerous convection through early evening

* Wind gusts up to 20kt this afternoon

* MVFR and IFR ceilings returning late tonight

Discussion:

Convection is beginning to fire at the moment and will become more
widespread this afternoon into early evening. Will have predominant
or TEMPO mention at most sites at some point in this period. MVFR or
worse conditions will occur in storms.

Convection will decrease in coverage this evening and overnight as a
cold front passes, but MVFR and some IFR ceilings will build in
behind it. Improvement will occur during Monday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB/Marcus
Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Jul 2, 3:11 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
311 PM EDT Sun Jul 2 2023

INZ021-028>031-035>049-051>057-060>065-067>072-031915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
311 PM EDT Sun Jul 2 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms expected through the early evening hours with the
potential for large hail and damaging winds.

Storm motion will be from the southwest at around 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms will return Wednesday afternoon through Thursday night as a
frontal boundary moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 2, 4:57 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
457 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             Edinburgh               39.35N 85.97W
07/02/2023  E1.00 inch       Johnson            IN   Amateur Radio

&&

BH
Local storm report, Jul 2, 5:00 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
500 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             Greenwood               39.62N 86.11W
07/02/2023  E0.88 inch       Johnson            IN   Broadcast Media

            Approximate location.

&&

BH
Local storm report, Jul 2, 5:01 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
501 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Hail             3 SSW Marietta          39.39N 85.90W
07/02/2023  E1.00 inch       Shelby             IN   Public

            Report from mPING: Quarter (1.00 in.).

&&

BH
Local storm report, Jul 2, 5:02 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
502 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             1 NNE New Palestine     39.74N 85.88W
07/02/2023  E0.75 inch       Hancock            IN   Public

            Report from mPING: Dime (0.75 in.).

&&

BH
Local storm report, Jul 2, 5:05 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
505 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             4 NNW Rushville         39.67N 85.49W
07/02/2023  E0.88 inch       Rush               IN   Emergency Mngr

&&

BH
Local storm report, Jul 2, 5:11 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
511 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tstm Wnd Dmg     1 SSE Shelbyville       39.50N 85.77W
07/02/2023                   Shelby             IN   Emergency Mngr

            At State Road 9 and CR 200S in Hancock
            County a 6-inch healthy tree branch was
            blown down by thunderstorm winds. Time
            estimated from radar. Relayed from HAM
            radio.

&&

BH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:04 PM EDTSpecial Weather StatementINDClay26 min
Jul 1, 8:30 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam30 min
Jul 1, 8:43 PM EDTSevere Thunderstorm WarningINDLawrence, Martin32 min
Jul 1, 8:53 PM EDTSpecial Weather StatementINDHendricks37 min
Jul 1, 9:04 PM EDTAreal Flood WarningINDClay, Putnam3 hr
Jul 1, 9:10 PM EDTSpecial Weather StatementINDJackson35 min
Jul 1, 9:33 PM EDTSpecial Weather StatementINDMarion27 min
Jul 1, 9:45 PM EDTSpecial Weather StatementINDJennings30 min
Jul 1, 10:19 PM EDTSpecial Weather StatementINDHancock, Rush, Shelby41 min
Jul 2, 3:10 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam35 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan25 min
Jul 2, 3:39 PM EDTSpecial Weather StatementINDRandolph36 min
Jul 2, 3:44 PM EDTSpecial Weather StatementINDMarion46 min
Jul 2, 3:46 PM EDTSpecial Weather StatementINDOwen29 min
Jul 2, 3:50 PM EDTSpecial Weather StatementINDLawrence40 min
Jul 2, 3:51 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Johnson, Marion, Morgan, Shelby24 min
Jul 2, 4:08 PM EDTSpecial Weather StatementINDJohnson, Monroe, Morgan37 min
Jul 2, 4:11 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan34 min
Jul 2, 4:12 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more33 min
Jul 2, 4:22 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings38 min
Jul 2, 4:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby34 min
Jul 2, 4:39 PM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Henry, Madison, Rush, Shelby51 min
Jul 2, 4:44 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Johnson, Rush, Shelby31 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph47 min
Jul 2, 5:14 PM EDTSpecial Weather StatementINDBartholomew, Brown31 min
Jul 2, 5:35 PM EDTSpecial Weather StatementINDJackson25 min
Jul 2, 5:39 PM EDTSpecial Weather StatementINDRandolph36 min
Jul 2, 6:06 PM EDTSpecial Weather StatementINDKnox39 min
Jul 2, 6:23 PM EDTSevere Thunderstorm WarningINDKnox22 min
Jul 2, 6:44 PM EDTSpecial Weather StatementINDDaviess31 min
Jul 2, 6:46 PM EDTSpecial Weather StatementINDMonroe29 min
Jul 2, 6:52 PM EDTSevere Thunderstorm WarningINDMonroe38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.